By AgeTweens / Teens

Keeping Your Family Safe Around Medicine

Today there are more medicines in the home than ever before, and this increases the potential risk to children of accidental medicine poisoning.   Every year, more than 59,000 young children are seen in emergency rooms because they got into medicine while a caregiver wasn’t looking.  Almost every minute of...

Read more

The Dangers of Fentanyl

Many questions still remain about the circumstances surrounding the tragic death of Prince in April 2016. However, a report released by the Midwest Medical Examiner’s office concluded that the singer died from an overdose of the opioid fentanyl. Fentanyl is a potent, synthetic opioid analgesic, with a rapid onset and...

Read more

Don’t Google…Just Call!

Isn’t technology great!  We’ve become a technology-based society. If we want to go someplace, we use a GPS device instead of finding a map. Our music is played on devices that fit in the palm of your hand. If we need to look up a definition of a word,...

Read more

The Dangers of Flakka

Use of a dangerous synthetic cathinone drug called alpha-pyrrolidinopentiophenone (alpha-PDP), popularly known as “Flakka,” is surging in Florida and is also being reported in other parts of the country, according to news reports. In some parts of the country, it is also called “gravel” because of its white crystal...

Read more

Venomous Animals of Texas

A venomous animal is one that produces a poison (venom) to attack its prey or defend itself. Some animal’s venom is more toxic than others. People, who have an encounter with these animals, have varied reactions to their venom. Click here to download the document and read more.

Read more

Who Do I Call If I Think Someone Has Been Poisoned?

According to the CDC, poisoning is the No. 1 cause of injury death in the U. S., with most deaths happening due to drug and medicine misuse and abuse. More than 3.1 million calls were received by poison centers last year. Anyone can call. Poison centers aren’t just for parents...

Read more

Halloween Safety Tips

Trick or Treaters Carry a flashlight Walk, don’t run Stay on sidewalks Obey all traffic signals Stay in familiar neighborhoods Avoid wearing masks while walking from house to house If no sidewalk, walk on the left side of the road facing traffic Wear clothing with reflective markings or tape Approach house that are lit Stay away from and don’t...

Read more

A Word of Caution As You Treat the Flu

What do a lot of people do when they feel achy and are running a fever? They go straight to the medicine cabinet for an over-the-counter (OTC) medicine. While OTC drugs can be helpful in controlling flu symptoms, it is easy to overdose on one very commonly available drug. Acetaminophen...

Read more

Thinking Medication Safety As The Kids Go Back To School

Most schools will soon be back in session and for some Texas children, who take prescription medications during the day, a little extra planning is required before they head off to school or daycare. Every year the Texas Poison Center Network receives calls from schools and daycare centers about...

Read more

Hand Sanitizers: How Toxic Are They?

Recently, an email has circulated warning parents not to use hand sanitizers due to the danger they pose to children.  And while hand sanitizers can be dangerous if swallowed, actual symptoms from their misuse are extremely rare.  Most children who get a “taste” or a “lick” of hand sanitizer...

Read more